Hail, Atchison
- When
- March 21, 9:15 PM CST
- Where
- Atchison County, Rockport
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.420, -95.520
and continued into the early morning hours on the 22nd of March. A few severe thunderstorms were observed with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front generated thunderstorm activity late in the evening on the 21st of March...and continued into the early morning hours on the 22nd of March. A few severe thunderstorms were observed with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 21, 7:00 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 800 PM CDT WED MAR 21 2007 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... COLD FRONT HAS MOVED INTO SOUTHEASTERN NEBRASKA AND NORTH CENTRAL KANSAS WITH A LINE OF THUNDERSTORMS DEVELOPING ALONG THE FRONT FROM NEAR CONCORDIA NORTHEAST TO SOUTH OF OMAHA. REPORTS FROM OAX INDICATED NUMEROUS THREE QUARTER TO ONE AND ONE QUARTER HAIL REPORTS WITH THIS LINE. MLCAPES AROUND 1500-2000 J/KG...STEEP MID LEVEL LAPSE RATES AND SFC-6KM SHEAR FROM 30-40 KNOTS WILL CONTINUE TO SUPPORT THE THREAT OF HAIL AS THE THUNDERSTORMS MOVE EAST INTO EXTREME NORTHWEST MISSOURI. THE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH AND EAST THROUGH THE NIGHT WITH THE SEVERE WEATHER THREAT GRADUALLY DIMINISHING. LATEST RUC AND NAM SUGGEST THAT THE CAP OVER THE CWA WILL GRADUALLY ERODE...BUT WITH THE LACK OF INSOLATION...SBCAPE AND MUCAPE DROP TO 1000-1250 J/KG BETWEEN 09-12Z. SHEAR WILL REMAIN MARGINAL THROUGH THE NIGHT. THE LINE OF CONVECTION IS EXPECTED TO REACH A KANSAS CITY TO PRINCETON LINE BY 08Z. BY 12Z...ONLY SMALL HAIL IS EXPECTED. DB && .PREVIOUS DISCUSSION... 331 PM... VERY CHALLENGING FORECAST THROUGH THE EARLY PERIODS AS LARGE SCALE PATTERN CHANGE HAS PLACED THE LOWER MISSOURI VALLEY REGION IN A FAVORED AREA FOR REPEATED PRECIPITATION EVENTS. 19Z SURFACE ANALYSIS DEPICTS A SEASONABLY MOIST WARM SECTOR AIRMASS OVER THE CWA THIS AFTERNOON...CHARACTERIZED BY DEWPOINTS APPROACHING 60 DEGREES. RUC SOUNDINGS SHOW THAT AN ELEVATED MIXED LAYER WITH STEEP MID-LEVEL LAPSE RATES HAS OVERSPREAD THE REGION...LEAVING THE AREA CAPPED ABOVE AN EXTENSIVE STRATUS CANOPY. PACIFIC COLD FRONT/DRYLINE STRETCHED FROM NORFOLK TO KEARNEY NEBRASKA...AND PER VISIBLE SATELLITE IMAGERY HAS BEEN PRECEDED BY AN INTERESTING GRAVITY WAVE. SHORT MODEL PROGS COLLABORATE WELL WITH OBSERVATIONAL DATA...SHOWING THAT CONVECTION WILL LIKELY DEVELOP OVER SE NEBRASKA IN THE NEXT SEVERAL HOURS WHERE BETTER SURFACE CONVERGENCE IS FOCUSED ALONG THE ADVANCING FRONT AND JUST EAST OF THE ANALYZED SURFACE LOW. ATTENDANT SEVERE THREAT APPEARS TO BE PRIMARILY IN THE FORM OF DAMAGING LINE SEGMENTS WITH ATTENDANT LARGE HAIL AS STEEP MID LEVEL LAPSE RATES COUPLE WITH INCREASING UNIDIRECTIONAL SHEAR AFTER DARK. CERTAINLY STORMS MOVING TOWARD THE NORTHEAST WOULD HAVE THE GREATER THREAT FOR SEVERE. THE QUESTION REMAINS AS TO HOW LONG THE THREAT WILL PERSIST AFTER DARK...AND CURRENT THINKING IS THAT IT MAY TAKE SOME TIME FOR CONVECTION TO WIND DOWN AS LOW LEVEL INSTABILITY IS MAINTAINED BY A WELL MIXED BOUNDARY LAYER AND EXTENSIVE CLOUD COVER. INCREASED LIKELIHOOD OF SEVERE WEATHER REMAINS PRIMARY FOCUSED IN AREAS NORTH AND WEST OF A KANSAS CITY TO TRENTON LINE. SURFACE FRONT WILL BEGIN TO STALL SOMEWHERE ALONG EAX/SGF CWA BORDER TOMORROW MORNING...AND WAFFLE OVER THE NEXT SEVERAL DAYS AS A SERIES OF MID LEVEL DISTURBANCES ARE EJECTED FROM A DEEP UPPER LOW ENTRENCHED IN THE BAJA. VERY UNUSUAL FLOW PATTERN FOR THIS TYPE OF YEAR...BUT THE QUALITY AND DEPTH OF MOISTURE THAT PERSISTS THROUGH THE WEEKEND CERTAINLY RAISES A RED FLAG THAT CUMULATIVE RAINFALL TOTALS COULD LEAD TO FLOODING BY THE WEEKEND. EVEN MORE CHALLENGING WILL BE THE TEMPERATURES AS THE QUASI-STATIONARY BOUNDARY COULD LEAD TO LARGE ERRORS DEPENDING ON ITS DAY TO DAY PLACEMENT AND PROPAGATION. WHERE PERIODIC SUNSHINE IS ABLE TO MANIFEST BETWEEN THESE SYSTEMS...RAPID WARMING INTO THE UPPER 60S-MID 70S COULD OCCUR GIVEN BALMY MID LEVEL TEMPERATURES BENEATH WEAK 500MB RIDGING AND SOUTHWEST UPPER FLOW. EQUALLY POSSIBLE ARE HIGHS IN THE 50S WHERE MCS INDUCED PRECIPITATION/CLOUD DEBRIS KEEP READINGS NEARLY WET BULBED. BOOKBINDER VERY LITTLE CHANGE TO PREVIOUS THINKING REGARDING THE PROGRESS OF THE CLOSED BAJA LOW INTO THE CNTRL CONUS THIS WEEKEND. ECMWF STILL REMAINS THE MODEL OF CHOICE...ALTHOUGH THE OPERATIONAL GFS AND GFS ENSEMBLES HAVE STEADILY BEEN TRENDING TOWARDS THIS SOLUTION THE PAST SEVERAL RUNS. BEFORE THE MAIN BRUNT OF MIDLEVEL ENERGY EJECTS TOWARDS THE REGION LATE SUNDAY...NUMEROUS WEAK SHORTWAVES WILL RIDE OVER THE RIDGE AXIS WHOSE WRN PERIPHERY SHOULD ALIGN ALONG THE LOWER MISSOURI RIVER VALLEY. EACH PASSING SHORTWAVE WILL INVIGORATE LIFT ASSOCIATED WITH WAA ABOVE THE BOUNDARY LAYER...AND LEAD TO SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS. HAVE TRIMMED POPS SLIGHTLY FOR THE SAT NIGHT TIME PERIOD AS SFC AND LOW LEVEL FRONT APPEARS AS IF IT WILL LIFT NORTH OF MISSOURI KEEPING FOCUSING MECHANISM FURTHER NORTH OF THE AREA. SOME CONCERN THAT PRE-EXISTING CONVECTION GENERATED OVER THE HIGH PLAINS WILL DRIFT INTO THE AREA ASSISTED BY A STRENGTHENING NOCTURNAL LLJ...SO HAVE CONTINUED A 30-40 PERCENT POP RANGE. MODELS CONTINUE TO ADVERTISE THE POSSIBILITY OF A POTENT WEATHER SCENARIO FOR SUNDAY. AS WITH PREVIOUS MODEL RUNS...ECMWF LIFTS THE UPPER WAVE A LITTLE FURTHER WEST OF THE AREA SHEARED MORE SO OVER THE RIDGE AXIS. REGARDLESS...AS THE WAVE EJECTS INTO THE CNTRL PLAINS...INCREASING H5/H7 LAPSE RATES IN EXCESS OF 6C/KM WILL ADVECT INTO THE AREA OVERTOP OF INCREASING MODIFIED GULF MOISTURE LEADING TO HEIGHTENED INSTABILITY WITH MUCAPES FORECAST AOA 1000 J/KG. AT THE SAME TIME...STRENGTHENING WINDS ALOFT WILL LEAD TO 0-6KM BULK SHEAR VECTORS AOA 50KT WITH THE REGION SITUATED UNDER THE FAVORABLE LEFT FRONT EXIT REGION OF A 90+ KT UPPER JET. OTHER THAN THE UPPER WAVE AND LOW LEVEL FOCUSING MECHANISM PLACEMENT...MAIN UNCERTAINTY APPEARS TO BE TIED TO ANY MORNING CONVECTION CONTAMINATING THE MODIFIED AIRMASS PROHIBITING FULL AFTERNOON DESTABILIZATION. AFTER THE UPPER WAVE MOVES NORTHEAST OF THE AREA INTO THE GREAT LAKES...A SFC FRONT WILL SAG THROUGH THE AREA...HOWEVER ONCE AGAIN STALL JUST SOUTH OF THE FORECAST AREA AS ANOTHER LARGE CHUNK OF ENERGY ESTABLISHES A LONGWAVE TROUGH OVER THE WRN CONUS. PREFER A SOLUTION SLOWER THAN THE OPERATIONAL GFS WHICH PUSHES THIS LONGWAVE FEATURE EAST INTO THE INTERMOUNTAIN REGION BY NEXT WEDNESDAY. FOLLOWED CLOSER TO THE GFS ENSEMBLE MEAN IN THIS RESPECT WHICH KEEPS THE AREA MAINLY DRY...ALBEIT QUITE WARM FOR THE END OF THE FORECAST PERIOD. 21 && .AVIATION... VFR CEILINGS ARE EXPECTED THIS EVENING WITH THE LINE OF CONVECTION REACHING STJ AROUND 07Z. THE CONVECTION WILL LAST LESS THAN 2 HOURS. AN ISOLATED STORM MAY BE MARGINALLY SEVERE WITH A HAIL THREAT. THE CEILINGS AND VISIBILITIES ARE EXPECTED TO BE MVFR...POSSIBLY VERY BRIEFLY IFR. THE THUNDERSTORMS WILL MOVE SOUTHEAST INTO THE KANSAS CITY AREA BETWEEN 08Z AND 10Z. ONCE THE THUNDERSTORMS MOVE SOUTHEAST OF THE AIRPORTS AND THE COLD FRONT MOVES THROUGH...VFR CEILINGS ARE EXPECTED AFTER 10Z AT STJ AND AFTER 12Z AT MKC AND MCI. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY. DB && EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED MAR 21 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-221100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE THREAT FOR THUNDERSTORMS APPEARS TO BE DIMINISHING ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI THIS AFTERNOON...AS EXTENSIVE CLOUD COVER HAS LIMITED INSTABILITY OVER THE REGION. EVEN WITH THE CLOUD COVER...SOUTHERLY WINDS GUSTING AT TIMES OF 30 MPH WILL BE COMMON ACROSS THE REGION THROUGH THE REST OF THE AFTERNOON. A MUCH GREATER CHANCE FOR THUNDERSTORMS WILL ARRIVE LATER THIS EVENING AS A COLD FRONT ACROSS NEBRASKA MOVES INTO NORTHWEST MISSOURI. THUNDERSTORMS WITH THE POTENTIAL OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING STRAIGHT LINE WINDS WILL BE ALONG AND NORTH OF A KANSAS CITY TO KIRKSVILLE LINE. THE THREAT OF SEVERE WEATHER WILL LIKELY DIMINISH AFTER MIDNIGHT...HOWEVER MODERATE TO LOCALLY HEAVY RAINFALL WILL CONTINUE ALONG THE FRONT AS IT MOVES SOUTHWARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF STORM SYSTEMS WILL CONTINUE TO AFFECT THE REGION THROUGH THE REMAINDER OF THE WEEK...BRINGING SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS TO THE REGION. IF THESE STORMS MOVE OVER THE SAME AREAS...SEVERAL INCHES OF CUMULATIVE RAINS ARE POSSIBLE BY SATURDAY...WHICH COULD RESULT IN FLOODING OF AREA RIVERS AND OTHER FLOOD PRONE LOCATIONS. THE FINAL DISTURBANCE...IN THE FORM OF A STRONG UPPER LOW PRESSURE SYSTEM...IS STILL FORECAST TO LIFT NORTHEAST ACROSS THE PLAINS ON SUNDAY. THIS SCENARIO COULD RESULT IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY 9 PM NORTH OF A TROY KANSAS TO BETHANY MISSOURI LINE...AND TOWARD MIDNIGHT ALONG A KANSAS CITY TO CHILLICOTHE LINE. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 958 PM CDT WED MAR 21 2007 MOZ001-011-220345- ATCHISON-HOLT- 958 PM CDT WED MAR 21 2007 ...SIGNIFICANT WEATHER ALERT FOR ATCHISON AND NORTHWESTERN HOLT COUNTIES UNTIL 1045 PM CDT... AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF AUBURN...OR 21 MILES WEST OF TARKIO...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... ROCKPORT BY 1020 PM CDT. FAIRFAX BY 1030 PM CDT. 6 MILES SOUTH OF TARKIO BY 1035 PM CDT. THE TOWN OF PHELPS CITY IS ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED WITH THIS STORM. CUTTER
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 03:13 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm with wind gusts to 60 mph, caused 4 inch tree limbs to snap off, and power lines to be downed. Also, a tin roof was peeled off a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22214, 22219, 22215, 22216, 22217, 22218.